The main purpose to conduct this study was to analyze a group of 6 patients with severe cutaneous drug reactions induced by anticonvulsants and to report which alternative antiepileptic drugs and which drugs of other classes were tolerated.

A total of 6 patients are described in this study. In all the patients the onset of the severe cutaneous drug reactions was a few weeks after initiating the anticonvulsant therapy. 2 out of 6 patients presented with a drug reaction with eosinophilia and systemic symptoms under therapy with phenytoin. The other 2 out of 6 presented with Stevens-Johnson syndrome under therapy with lamotrigine and the last 2 out of 6 presented with toxic epidermal necrolysis, one of them under therapy with valproic acid, and the other one under therapy with lamotrigine.

The study concluded through its findings that non-aromatic anticonvulsants and benzodiazepines were well tolerated as alternative treatments in 6 patients with reactions to aromatic anticonvulsants and that the risk of hypersensitivity reactions to other drug classes was not increased as compared to the general population.

Reference: https://clinicalmolecularallergy.biomedcentral.com/articles/10.1186/s12948-017-0072-5